|Year : 2019 | Volume
| Issue : 2 | Page : 110-111
Is the bradycardia caused by cetirizine only or the interaction of escitalopram and cetirizine?
Hsiu-Hui Chiu1, Yi-Chun Yeh2, Chieh-Shan Wu3
1 Department of Dermatology, Pingtung Christian Hospital, Pingtung; Department of Dermatology, E-Da Cancer Hospital, Kaohsiung, Taiwan
2 Department of Psychiatry; Department of Psychiatry, Kaohsiung Medical University Hospital, Kaohsiung Medical University, Kaohsiung, Taiwan
3 Department of Dermatology, Kaohsiung Veterans General Hospital; Department of Dermatology, Faculty of Medicine, College of Medicine, Kaohsiung Medical University, Kaohsiung, Taiwan
|Date of Web Publication||18-Jun-2019|
Dr. Chieh-Shan Wu
No. 386 Ta-Chung 1st Road, Kaohsiung 81362
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Chiu HH, Yeh YC, Wu CS. Is the bradycardia caused by cetirizine only or the interaction of escitalopram and cetirizine?. Dermatol Sin 2019;37:110-1
|How to cite this URL:|
Chiu HH, Yeh YC, Wu CS. Is the bradycardia caused by cetirizine only or the interaction of escitalopram and cetirizine?. Dermatol Sin [serial online] 2019 [cited 2019 Sep 15];37:110-1. Available from: http://www.dermsinica.org/text.asp?2019/37/2/110/259680
We read the article entitled “Cetirizine-associated bradycardia: A case report” in your journal. In the last paragraph in this article, the conclusion is that “we reported a case of bradycardia that was probably caused by cetirizine.” We believe the title of this article is not compatible with its content.
Cetirizine mainly increases the QT interval in cases of overdose although its effect has been reported to be smaller than that of other traditional H1-blockers. Unfortunately, the authors did not mention about QT interval in the article. Estimating from the electrocardiogram in original, there is no obvious QT prolongation in this patient. This is a reason supporting, not simple cetirizine intoxication.
In this case, concurrent medications include escitalopram. Bradycardia is listed on the instruction of escitalopram and is one of the major manifestations of escitalopram overdose. The authors consider the encountered bradycardia more likely to be related to cetirizine because bradycardia resolved after discontinuation of cetirizine. However, taking drug interaction into consideration, an adverse reaction may disappear after discontinuing of any one of the interacting drugs. Hence, escitalopram is still suspicious in this case. The relationship between escitalopram and bradycardia was assessed as also “probable” with a score of 5 bases on the same Naranjo algorithm.
Reviewing English literature, there is a report about the interaction of cetirizine and pilsicainide leading to arrhythmia in a patient with renal insufficiency. In this case, 3 days after concurrent use of cetirizine and pilsicainide, the patient complained of feeling faint. Electrocardiogram revealed sinus bradycardia with a wide QRS wave. Prolongation of the corrected QT interval was not obvious. Because sinus bradycardia with a wide QRS wave was speculated to be related with accumulation of pilsicainide, pilsicainide was discontinued while cetirizine was continued. Three days later, symptoms disappeared and electrocardiogram returned to the previous pattern. Tsuruoka, et al. reported coadministration of cetirizine and pilsicainide mutually inhibited renal clearance and decrease the elimination constant. Accumulation of pilsicainide leaded to arrhythmia.
Cetirizine is currently one of the most widely used medications. In general, cetirizine is a relatively safe drug even overdose in children, only drowsiness and sedation were observed but no other side effects. The risk of cardiac events related to an overdose of cetirizine is still extremely small. Reviewing the literature, there is only one case report about bradycardia caused by cetirizine. This case is also the first case of acute fatal intoxication with cetirizine. An 18-year-old female with anorexia took high-dose cetirizine (270 mg) because of suicidal attempt. Till now, this case is still the only case of fatal intoxication with cetirizine in the medical literature. Bradycardia caused by ordinary dose of cetirizine (10 mg/day), as in this case, is not reported in the literature before. In this case, bradycardia caused by only ordinary dose of cetirizine is not convincing.
On the other hand, escitalopram is the (S)-stereoisomer of citalopram, a racemic mixture. The authors mentioned that cardiac adverse effects such as bradycardia, tachycardia, and hypotension have been previously reported with citalopram. However, there are limited data on the risk of cardiac event with escitalopram. However, Howland reported that there is no strong evidence from human and animal studies that the cardiac safety of escitalopram is significantly superior to that of citalopram. In addition, Caillet et al. found that no significant difference in the number of adverse drug reactions was observed between Rac-citalopram/(S)-citalopram pairs. Furthermore, serotonin toxicity, QT prolongation, and bradycardia are major manifestations of escitalopram overdose in van Gorp et al.'s study. Compared with cetirizine, escitalopram is more suspicious in this case.
Actually, the authors indeed mention about drug interaction “concurrent use of escitalopram may contribute to the development of bradycardia induced by cetirizine as a predisposing factor.” However, we believe that escitalopram should bear the main responsibility for bradycardia. On the contrary, cetirizine is only a predisposing factor. Hence, in this case, our hypothesis is that cetirizine interacting with escitalopram and then accumulation of escitalopram induced the bradycardia. However, a PubMed search reveals neither report about of drug interaction between cetirizine and escitalopram nor between cetirizine and citalopram. More associated reports or studies are needed to ascertain our hypothesis.
In conclusion, the cause of bradycardia in this case is obscure. Due to the bradycardia resolving after discontinuation of cetirizine, cetirizine is a possible cause but less convincing. The interaction of escitalopram and cetirizine is also a probable cause. Compared with cetirizine, escitalopram should bear the main responsibility for bradycardia. More associated studies are needed to ascertain the causal relationship.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Engin S, Aydin NN, Köksal İ. Cetirizine-associated bradycardia: A case report. Dermatol Sinica 2018;36:111-2.
Tsuruoka S, Ioka T, Wakaumi M, Sakamoto K, Ookami H, Fujimura A, et al.
Severe arrhythmia as a result of the interaction of cetirizine and pilsicainide in a patient with renal insufficiency:First case presentation showing competition for excretion via renal multidrug resistance protein 1 and organic cation transporter 2. Clin Pharmacol Ther 2006;79:389-96.
van Gorp F, Whyte IM, Isbister GK. Clinical and ECG effects of escitalopram overdose. Ann Emerg Med 2009;54:404-8.
Hansen JJ, Feilberg Jørgensen NH. Accidental cetirizine poisoning in a four-year-old boy. Ugeskr Laeger 1998;160:5946-7.
Chodorowski Z, Sein Anand J, Kujawska H. Fatal suicidal intoxication with cetirizine in patient with anorexia – A case report. Przegl Lek 2004;61:433-4.
Howland RH. A question about the potential cardiac toxicity of escitalopram. J Psychosoc Nurs Ment Health Serv 2012;50:17-20.
Caillet C, Chauvelot-Moachon L, Montastruc JL, Bagheri H; French Association of Regional Pharmacovigilance Centers. Safety profile of enantiomers vs. racemic mixtures: It's the same? Br J Clin Pharmacol 2012;74:886-9.